Aa
A
A
A
Close
ADD / ADHD Community
3.37k Members
Avatar universal

Sudden Change of Symptoms OCD? Tics? ??

Quick background: I have ADHD and 3 children with ADHD.  I have had TONS of experience with ADHD.  The three children all have very different "manifestations" of ADHD symptoms.  I have read, and researched, I have controlled their diets (no aritificials, etc.), and we seemed to have settled on the appropriate medications for each child, with occasional adjustments in dose.  Until late last year.  My middle child, a 7 year old boy, no doubt has the type that is heavily "hyperactive" in its symptoms.  However, he functioned in school very well and usually just got bouncy, talkative, impulsive, etc. at times.  About 3-4 months ago, his hyperactivity began to increase, he developed weird fidgeting "habits" (don't know what to call them), and he began to have problems functioning at school (usually talking or not staying on task, but to a degree that it became an issue).  We attributed the increase in symptoms to his excitement over Christmas coming.  Christmas came and went, but the symptoms stayed.  He had always seemed to need to do some sort of fidgeting: whistling, humming, snapping fingers, etc. but it was not excessive. Now it has gotten to the point that he twists his hair (which is very short) or rubs his head in the same spot, leaving red marks on his scalp.  He licks his lips to the point that his skin is red, broken, and irritated around his mouth.  He grinds his teeth while asleep AND while awake.  The most troubling development is his nail biting.  It WAS nail biting, but NOW he chews his fingers and cuticles to the point of bleeding.  He walked out of school a couple of days ago with blood all over his fingertips saying, "it's ok, mommy, it's chili from lunch."  We have tried increasing his medication (which had been steady since the beginning of kindergarten with no problems - 5 mg of adderall xr), changing his medication (daytrana patch), increasing it again, brain-integration therapy, a "wiggle-board" seat cushion in class, squishy balls (that end up in his mouth), etc.  The wiggle-board has helped, but not enough.  He literally CANNOT sit still after the meds wear off - bouncing, spinning, jumping, twisting his head in an odd manner, bouncing his head off of the couch, etc.  He has trouble speaking because he is out of breath from all of the movement.  The other symptoms (the chewing, etc) persist throughout the day, regardless of the medication or time of day.  I don't know what to do to help him - he is extremely bright and this is interfering with his performance at school.  (He's at the head of the class, but would be farther if not for these issues.)  I'm afraid that his fingers will become infected if I can't get that fixed, and sometimes being in the same room with my son while his is spinning, etc. can actually be UNNERVING because of the extremity of the activity.  ADHD is a normal aspect of life around this house - the good (they are so smart and creative!) as well as the bad.  I'm used to being able to address the issues that come up, but this time I am stumped!!!!    (by the way, none of my children crawled as infants - they all went straight to walking between 8-10 months of age)
1 Responses
Avatar universal
These sound like tics. You should consulte his doctor or another medical professional.  Something here is not working for him.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?